Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 16, NWS Wilmington, NC

November 7, 1995Robeson County, North Carolina

NWS Wilmington, NC issued this tornado warning at Nov 7, 1995, 4:49 PM EST for Robeson County, North Carolina. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
Nov 7, 1995, 4:49 PM EST (21:49 UTC)
Expired
Nov 7, 1995, 5:30 PM EST
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 072153
TORILM
NCC155-072230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EST TUE NOV 7 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
DOPPLER RADAR IS INDICATING A POSSIBLE TORNADO IN THE VICINITY OF LOWE
MOVING EAST NORTHEAST 45 MPH. THE STORM WILL PASS NEAR LUMBERTON ABOUT 5
PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Nov 7, 2:11 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 7, 2:11 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
210 PM EST TUE NOV 7 1995

RDU: GUID MINS LOOK GOOD FOR TONIGHT AS FROPA WILL BE BEFORE SUNRISE
AND TEMPS WILL FALL RAPIDLY.  FWC MINS ON WED NEED TO BE TRIMMED
BACK A CAT AS STRNG CAA WILL NOT ALLOW TEMPS TO RISE MUCH.  THE
REMAINDER OF THE FWC TEMPS LOOK GOOD.  LIKELY POPS IN STORE FOR
TONIGHT...THEN DRY.

DISC: THINK THE SELS OUTLOOK NEEDS TO BE BROUGHT FURTHER TO THE N.
COASTAL TROF/WRM FRONT HAS PROGRESSED NW AS S SFC FLOW AND 700/500
MB DRY PUNCH WORK UP THE COAST LATE THIS AFTN.  TEMP HERE AT MHX HAS
SHOT TO 70 DEGREES AND DWPT TO 65.  OUTLOOK IS GETTING BETTER FOR
TSTMS.  72V AND L2Z SHOW GREAT CONV AND UVM OVR CNTRL/SE NC.  WITH
LOW LVL MOIST ADVECTG IN AND TEMPS WRMING...SUFFICENT DESTAB OF THE
ATMOS IS NOW OCCURRING.  FORTUNATELY FLOW HAS BECOME UNIDIRECTIONAL
WITH TIME...BUT WITH 50 KNOT 850 JET OVHD...CAN/T RULE OUT SVR.

EXPECT FROPA AT THE COAST 7-9Z THEN RAPID COOLING AND DRYING.  TEMPS
WILL STRUGGLE TO RISE ABOVE THE MID 50S IN STRNG CAA PTRN WED.  MINS
ON THU AM DEPENDANT ON HOW MUCH DECOPLG TAKES PLACE...BUT MID 30S
SHUD COVER MOST LOCALES WITH 850 TEMPS NR -5.  COOL WX TO CONTINUE
ON THU AS HIGH PRES SETTLES OVHD.

CWF: CAN/T FIGURE OUT WHATS GOING ON OVR THE CSTL WTRS!  FPSN AND
CHLV GALE FORCE...WHILE CKLN AND DSNL ONLY 10 KTS! AS CIGS LIFT ALNG
THE COAST...CONVECTIVE TRANSPORT WILL BE INCREASED AND WNDS WILL
INCREASE TO NR GALE FORCE OVR THE COASTAL WATERS.  WILL SPLIT CWF TO
ACCOUNT FOR HIGHER WNDS AND SEAS N OF LOOKOUT WITH NORTHERLY WIND
WED-THU.  WAVE HEIGHT DIFCLT TO FCST AS AM UNSURE HOW LONG WNDS WILL
STAY OUT OF THE NW.  PROLONGED OFFSHORE COMPONENT WILL MAKE WAVES
CONSIDEhRABLY LESS THAN WHAT IS CURRENTLY BEING FCST.  WILL LET LTR
SHIFTS MASSAGE THIS.

.MHC...GALE WRNG CSTL WTS S OF VA BEACH TO LITTLE RIVER INLET.
       SCA FOR THE SOUNDS.

JME

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 5:26 PM ESTSevere Thunderstorm WarningILMColumbus34 min
Nov 7, 5:46 PM ESTSevere Thunderstorm WarningILMPender44 min
Nov 7, 5:52 PM ESTTornado WarningILMBrunswick38 min
Nov 7, 6:14 PM ESTSevere Thunderstorm WarningILMNew Hanover46 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.